Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 30, NWS Austin/San Antonio, TX

March 22, 2008Gillespie County, Kendall County, Kerr County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 22, 2008, 11:26 PM CDT for Gillespie County, Kendall County, Kerr County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2008, 11:26 PM CDT (04:26 UTC)
Expired
Mar 23, 2008, 12:15 AM CDT
In force
49 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Gillespie County, TX, Kendall County, TX, Kerr County, TX

The radar

The Austin/San Antonio radar (KEWX), 122 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
2553 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 230426
SVREWX
TXC171-259-265-230515-
/O.NEW.KEWX.SV.W.0030.080323T0426Z-080323T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1126 PM CDT SAT MAR 22 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GILLESPIE COUNTY...
  NORTHWESTERN KENDALL COUNTY...
  NORTHEASTERN KERR COUNTY...

* UNTIL 1215 AM CDT.

* AT 1121 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF
  HARPER...OR 24 MILES NORTHWEST OF KERRVILLE...AND MOVING SOUTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TIVYDALE BY 1145 PM CDT...
  CYPRESS CREEK BY 1205 AM CDT...
  6 MILES SOUTHWEST OF BANKERSMITH AND 7 MILES SOUTHWEST OF GRAPETOWN
  BY 1210 AM CDT...
  6 MILES NORTHEAST OF COMFORT BY 1215 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3015 9868 2990 9886 3029 9945 3030 9945
      3030 9932 3044 9932 3044 9931
TIME...MOT...LOC 0426Z 301DEG 37KT 3030 9933

$$
3 follow-up statements
000 
WWUS54 KEWX 230441
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1141 PM CDT SAT MAR 22 2008

TXC171-259-265-230515-
/O.CON.KEWX.SV.W.0030.000000T0000Z-080323T0515Z/
GILLESPIE TX-KERR TX-KENDALL TX-
1141 PM CDT SAT MAR 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHWESTERN KENDALL...NORTHEASTERN KERR AND SOUTHWESTERN
GILLESPIE COUNTIES...

AT 1135 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HARPER...OR
18 MILES NORTHWEST OF KERRVILLE...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TIVYDALE BY 1155 PM CDT...
  8 MILES NORTH OF CYPRESS CREEK BY 1215 AM CDT...

LAT...LON 3015 9868 2990 9886 3029 9945 3030 9945
      3030 9932 3044 9932 3044 9931
TIME...MOT...LOC 0441Z 302DEG 24KT 3025 9925

$$
000 
WWUS54 KEWX 230503
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1202 AM CDT SUN MAR 23 2008

TXC171-259-265-230515-
/O.CON.KEWX.SV.W.0030.000000T0000Z-080323T0515Z/
GILLESPIE TX-KERR TX-KENDALL TX-
1202 AM CDT SUN MAR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR EXTREME NORTHWESTERN KENDALL...NORTHEASTERN KERR AND SOUTHWESTERN
GILLESPIE COUNTIES...

AT MIDNIGHT CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR HARPER...OR 15 MILES NORTH OF KERRVILLE...MOVING
SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TIVYDALE BY 1215 AM CDT...

LAT...LON 3017 9884 2998 9897 2998 9899 3005 9908
      3015 9924 3016 9925 3024 9937 3030 9933
      3030 9932 3037 9927
TIME...MOT...LOC 0502Z 301DEG 10KT 3024 9921

$$
000 
WWUS54 KEWX 230516
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1215 AM CDT SUN MAR 23 2008

TXC171-259-265-230525-
/O.EXP.KEWX.SV.W.0030.000000T0000Z-080323T0515Z/
GILLESPIE TX-KERR TX-KENDALL TX-
1215 AM CDT SUN MAR 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN
KENDALL...NORTHEASTERN KERR AND SOUTHWESTERN GILLESPIE COUNTIES HAS
EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED OVER 
SOUTHWEST GILLESPIE COUNTY. THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3017 9884 2998 9897 2998 9899 3005 9908
      3015 9924 3016 9925 3024 9937 3030 9933
      3030 9932 3037 9927
TIME...MOT...LOC 0503Z 301DEG 10KT 3562 11137

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 9:49 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 22, 9:49 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
949 PM CDT SAT MAR 22 2008

.DISCUSSION...
A CLUSTER OF SHOWERS AND THUNDERSTORM HAS DEVELOPED ON THE
PREFRONTAL BOUNDARY NEAR SAN ANGELO. THIS ACTIVITY AND THE
BOUNDARY ARE MOVING SOUTHEAST BETWEEN 25 AND 30 MPH...REACHING THE
HILL COUNTRY AROUND 11 PM TONIGHT. THE TRUE COLD FRONT IS JUST
SOUTH OF THE RED RIVER AND MOVING SOUTH AT 20 MPH. TEMPERATURES,
WINDS AND SKY COVER HAVE NOT STRAYED FROM THE FORECAST.

HAVE BUMPED UP THE POPS TO 30% IN THE PATH OF THE CURRENT RAINS.
NO OTHER CHANGES AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 652 PM CDT SAT MAR 22 2008/

AVIATION...PREVAILING CONDITIONS SHOULD BE VFR THROUGHOUT THE TAF
SITES DURING THIS 24 HOUR TAF PERIOD. HOWEVER..OVERRUNNING
CONDITIONS AND WEAK DISTURBANCES ALOFT BEHIND A COLD FRONT LATE
TONIGHT AND SUNDAY COULD BRING CEILINGS BRIEFLY LOWERING INTO THE
MVFR CATEGORY IN WIDELY SCATTERED TO ISOLATED SHOWERS. LIGHT
EASTERLY WINDS OF 5 TO 10 KTS WILL PRECEDE THE COLD FRONT THIS
EVENING. THE COLD FRONT WILL PUSH INTO THE KAUS TAF SITE AROUND
06Z WITH WINDS BECOMING NORTH NORTHEAST AT 12 TO 22 KTS..THEN
SLIDING INTO THE KSAT AREA AROUND 08Z AND KDRT AROUND 11Z WITH THE
SAME POST FRONTAL WIND CONDITIONS. NORTH AND NORTHEAST WINDS BEHIND
THE COLD FRONT WILL STRENGTHEN TO 15 TO 25 KTS AFTER 18Z.

PREV DISCUSSION... /ISSUED 347 PM CDT SAT MAR 22 2008/

DISCUSSION...TEMPERATURES HAVE ALREADY RISEN ABOVE NORMAL THIS
AFTERNOON...AND WILL CONTINUE TO RISE INTO THE UPPER 70S AND LOW
80S BY LATE AFTERNOON. SUNDAY WILL BRING MUCH DIFFERENT WEATHER. LATE
TONIGHT INTO SUNDAY MORNING A COLD FRONT WILL PUSH THROUGH THE
REGION. CLOUDS WILL INCREASE IN THE LATE EVENING HOURS AND
OVERNIGHT HOURS. THE FRONT WILL BRING SOME COOLER TEMPERATURES AND
MINIMAL CHANCES FOR SHOWERS AND THUNDERSTORMS. THUNDERSTORMS ARE
POSSIBLE WITH THE ONSET OF THE FRONT...THEN WILL MAINLY CHANGE
INTO CHANCES FOR SHOWERS OVERNIGHT INTO SUNDAY.

SUNDAY WILL BRING COOLER TEMPERATURES...AROUND 10-15 DEGREES BELOW
TODAYS HIGH TEMPERATURES...AND ACTUALLY BELOW NORMAL. RAIN CHANCES WILL
END BY LATE AFTERNOON. SKIES WILL CLEAR OUT AND TEMPERATURES WILL
FALL INTO THE 40S OVER MOST AREAS LATE SUNDAY NIGHT/MONDAY
MORNING. FOR THE REMAINDER OF THE WEEK...A WARMING TREND IS IN
STORE BACK TO ABOVE NORMAL...AND NO CHANCES FOR RAIN. HOWEVER...MODELS ARE
INDICATING THE POTENTIAL FOR PRECIPITATION CHANCES NEXT WEEKEND AS
A FRONT MOVES INTO THE CENTRAL PLAINS. WILL WAIT FOR MORE
CONFIDENCE BEFORE ADDING IN CHANCES OF RAIN AT THIS TIME.

FIRE WEATHER...
WINDS AND RELATIVE HUMIDITIES ARE NOT FORECAST TO EXCEED CRITICAL
THRESHOLDS THROUGH NEXT FRIDAY. WETTING RAIN CHANCES ARE NOT EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              55  64  47  67  53 /  10  20  10   0  -
AUSTIN BERGSTROM INTL AIRPORT  53  63  44  69  48 /  10  20  10   0  -
DEL RIO INTL AIRPORT           59  65  47  71  55 /  10  20  10  -   -
SAN ANTONIO INTL AIRPORT       54  65  46  68  52 /  10  10  10   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/02
Hazardous weather outlook, Mar 22, 5:00 AM CDT, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 AM CDT SAT MAR 22 2008

TXZ171>173-183>194-202>209-217>225-228-231100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
500 AM CDT SAT MAR 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.